uu.seUppsala University Publications
Change search
Link to record
Permanent link

Direct link
BETA
Ekström, Erik
Publications (10 of 47) Show all publications
Ekström, E. & Vaicenavicius, J. (2020). Optimal stopping of a Brownian bridge with an unknown pinning point. Stochastic Processes and their Applications, 130(2), 806-823
Open this publication in new window or tab >>Optimal stopping of a Brownian bridge with an unknown pinning point
2020 (English)In: Stochastic Processes and their Applications, ISSN 0304-4149, E-ISSN 1879-209X, Vol. 130, no 2, p. 806-823Article in journal (Refereed) Published
Abstract [en]

The problem of stopping a Brownian bridge with an unknown pinning point to maximise the expected value at the stopping time is studied. A few general properties, such as continuity and various bounds of the value function, are established. However, structural properties of the optimal stopping region are shown to crucially depend on the prior, and we provide a general condition for a one-sided stopping region. Moreover, a detailed analysis is conducted in the cases of the two-point and the mixed Gaussian priors, revealing a rich structure present in the problem.

Keywords
Brownian bridge, Optimal stopping, Sequential analysis, Stochastic filtering, Incomplete information
National Category
Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-320806 (URN)10.1016/j.spa.2019.03.018 (DOI)000509814500017 ()
Available from: 2017-04-25 Created: 2017-04-25 Last updated: 2020-03-09Bibliographically approved
Ekström, E. (2019). American Options And Incomplete Information. International Journal of Theoretical and Applied Finance, 22(6), Article ID 1950035.
Open this publication in new window or tab >>American Options And Incomplete Information
2019 (English)In: International Journal of Theoretical and Applied Finance, ISSN 0219-0249, Vol. 22, no 6, article id 1950035Article in journal (Refereed) Published
Abstract [en]

We study the optimal exercise of American options under incomplete information about the drift of the underlying process, and we show that quite unexpected phenomena may occur. In fact, certain parameter values give rise to stopping regions very different from the standard case of complete information. For example, we show that for the American put (call) option it is sometimes optimal to exercise the option when the underlying process reaches an upper (lower) boundary.

Keywords
American options, incomplete information, optimal stopping, filtering theory
National Category
Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-397947 (URN)10.1142/S0219024919500353 (DOI)000496559900007 ()
Available from: 2020-01-02 Created: 2020-01-02 Last updated: 2020-01-02Bibliographically approved
Dareiotis, K. & Ekström, E. (2019). Density symmetries for a class of 2-D diffusions with applications to finance. Stochastic Processes and their Applications, 129(2), 452-472
Open this publication in new window or tab >>Density symmetries for a class of 2-D diffusions with applications to finance
2019 (English)In: Stochastic Processes and their Applications, ISSN 0304-4149, E-ISSN 1879-209X, Vol. 129, no 2, p. 452-472Article in journal (Refereed) Published
Abstract [en]

We study densities of two-dimensional diffusion processes with one non-negative component. For such diffusions, the density may explode at the boundary, thus making a precise specification of the boundary condition in the corresponding forward Kolmogorov equation problematic. We overcome this by extending a classical symmetry result for densities of one-dimensional diffusions to our case, thereby reducing the study of forward equations with exploding boundary data to the study of a related backward equation with non-exploding boundary data. We also discuss applications of this symmetry for option pricing in stochastic volatility models and in stochastic short rate models. (C) 2018 Elsevier B.V. All rights reserved.

Place, publisher, year, edition, pages
ELSEVIER SCIENCE BV, 2019
National Category
Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-376812 (URN)10.1016/j.spa.2018.03.007 (DOI)000456229200004 ()
Available from: 2019-02-20 Created: 2019-02-20 Last updated: 2019-02-20Bibliographically approved
Ekström, E. & Vaicenavicius, J. (2019). Monotonicity and robustness in Wiener disorder detection. Sequential Analysis, 38(1), 57-68
Open this publication in new window or tab >>Monotonicity and robustness in Wiener disorder detection
2019 (English)In: Sequential Analysis, ISSN 0747-4946, E-ISSN 1532-4176, Vol. 38, no 1, p. 57-68Article in journal (Refereed) Published
National Category
Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-385582 (URN)10.1080/07474946.2018.1554885 (DOI)000467966100004 ()
Available from: 2019-05-13 Created: 2019-06-17 Last updated: 2019-06-18Bibliographically approved
Dyrssen, H. & Ekström, E. (2018). Sequential testing of a Wiener process with costly observations. Sequential Analysis, 37(1), 47-58
Open this publication in new window or tab >>Sequential testing of a Wiener process with costly observations
2018 (English)In: Sequential Analysis, ISSN 0747-4946, E-ISSN 1532-4176, Vol. 37, no 1, p. 47-58Article in journal (Refereed) Published
Abstract [en]

We consider the sequential testing of two simple hypotheses for the drift of a Brownian motion when each observation of the underlying process is associated with a positive cost. In this setting where continuous monitoring of the underlying process is not feasible, the question is not only whether to stop or to continue at a given observation time but also, if continuing, how to distribute the next observation time. Adopting a Bayesian methodology, we show that the value function can be characterized as the unique fixed point of an associated operator and that it can be constructed using an iterative scheme. Moreover, the optimal sequential distribution of observation times can be described in terms of the fixed point.

Place, publisher, year, edition, pages
TAYLOR & FRANCIS INC, 2018
Keywords
Brownian motion, hypothesis testing, optimal stopping, sequential analysis
National Category
Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-351033 (URN)10.1080/07474946.2018.1427973 (DOI)000427076300004 ()
Funder
Swedish Research Council, 622-2008-447]
Available from: 2018-05-18 Created: 2018-05-18 Last updated: 2018-05-18Bibliographically approved
Ekström, E., Glover, K. & Leniec, M. (2017). Dynkin Games With Heterogeneous Beliefs. Journal of Applied Probability, 54(1), 236-251
Open this publication in new window or tab >>Dynkin Games With Heterogeneous Beliefs
2017 (English)In: Journal of Applied Probability, ISSN 0021-9002, E-ISSN 1475-6072, Vol. 54, no 1, p. 236-251Article in journal (Refereed) Published
Abstract [en]

We study zero-sum optimal stopping games (Dynkin games) between two players who disagree about the underlying model. In a Markovian setting, a verification result is established showing that if a pair of functions can be found that satisfies some natural conditions, then a Nash equilibrium of stopping times is obtained, with the given functions as the corresponding value functions. In general, however, there is no uniqueness of Nash equilibria, and different equilibria give rise to different value functions. As an example, we provide a thorough study of the game version of the American call option under heterogeneous beliefs. Finally, we also study equilibria in randomized stopping times.

Keywords
Dynkin game, heterogeneous belief, multiple Nash equilibria, optimal stopping theory
National Category
Other Mathematics
Identifiers
urn:nbn:se:uu:diva-287358 (URN)10.1017/jpr.2016.97 (DOI)000399075200016 ()
Funder
Swedish Research Council
Available from: 2016-04-24 Created: 2016-04-24 Last updated: 2017-05-15Bibliographically approved
De Angelis, T. & Ekström, E. (2017). The dividend problem with a finite horizon. The Annals of Applied Probability, 27(6), 3525-3546
Open this publication in new window or tab >>The dividend problem with a finite horizon
2017 (English)In: The Annals of Applied Probability, ISSN 1050-5164, E-ISSN 2168-8737, Vol. 27, no 6, p. 3525-3546Article in journal (Refereed) Published
Abstract [en]

We characterise the value function of the optimal dividend problem with a finite time horizon as the unique classical solution of a suitable Hamilton-Jacobi-Bellman equation. The optimal dividend strategy is realised by a Skorokhod reflection of the fund's value at a time-dependent optimal boundary. Our results are obtained by establishing for the first time a new connection between singular control problems with an absorbing boundary and optimal stopping problems on a diffusion reflected at 0 and created at a rate proportional to its local time.

Place, publisher, year, edition, pages
INST MATHEMATICAL STATISTICS, 2017
Keywords
The dividend problem, singular control, optimal stopping
National Category
Mathematics
Identifiers
urn:nbn:se:uu:diva-340290 (URN)10.1214/17-AAP1286 (DOI)000417972700007 ()
Funder
Swedish Research Council
Available from: 2018-02-01 Created: 2018-02-01 Last updated: 2018-02-01Bibliographically approved
Ekström, E. & Vannestål, M. (2016). Momentum liquidation under partial information. Journal of Applied Probability, 53(2), 341-359
Open this publication in new window or tab >>Momentum liquidation under partial information
2016 (English)In: Journal of Applied Probability, ISSN 0021-9002, E-ISSN 1475-6072, Vol. 53, no 2, p. 341-359Article in journal (Refereed) Published
Abstract [en]

Momentum is the notion that an asset that has performed well in the past will continue to do so for some period. We study the optimal liquidation strategy for a momentum trade in a setting where the drift of the asset drops from a high value to a smaller one at some random change-point. This change-point is not directly observable for the trader, but it is partially observable in the sense that it coincides with one of the jump times of some exogenous Poisson process representing external shocks, and these jump times are assumed to be observable. Comparisons with existing results for momentum trading under incomplete information show that the assumption that the disappearance of the momentum effect is triggered by observable external shocks significantly improves the optimal strategy.

Keywords
Momentum trading; stock selling; optimal stopping; quickest detection problem for Brownian motion
National Category
Mathematics Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-283519 (URN)10.1017/jpr.2016.4 (DOI)000378598700003 ()
Funder
Swedish Research Council
Available from: 2016-04-13 Created: 2016-04-13 Last updated: 2017-11-30Bibliographically approved
Ekström, E. & Vaicenavicius, J. (2016). Optimal liquidation of an asset under drift uncertainty. SIAM Journal on Financial Mathematics
Open this publication in new window or tab >>Optimal liquidation of an asset under drift uncertainty
2016 (English)In: SIAM Journal on Financial Mathematics, ISSN 1945-497X, E-ISSN 1945-497XArticle in journal (Refereed) Published
Abstract [en]

We study a problem of finding an optimal stopping strategy to liquidate an asset with unknown drift. Taking a Bayesian approach, we model the initial beliefs of an individual about the drift by allowing an arbitrary probability distribution to characterize the uncertainty about the drift parameter. Filtering theory is used to describe the evolution of the posterior beliefs about the drift once the price process is being observed. An optimal stopping time is determined as the first passage time of the posterior mean below a monotone boundary, which can be characterized as the unique solution to a nonlinear integral equation. We also study monotonicity properties with respect to the prior distribution and the asset volatility.

Keywords
optimal liquidation, incomplete information, sequential analysis
National Category
Mathematics
Identifiers
urn:nbn:se:uu:diva-283523 (URN)10.1137/15M1033265 (DOI)000391850000013 ()
Available from: 2016-04-13 Created: 2016-04-13 Last updated: 2017-11-30Bibliographically approved
Ekström, E. & Janson, S. (2016). The inverse first-passage problem and optimal stopping. The Annals of Applied Probability, 26(5), 3154-3177
Open this publication in new window or tab >>The inverse first-passage problem and optimal stopping
2016 (English)In: The Annals of Applied Probability, ISSN 1050-5164, E-ISSN 2168-8737, Vol. 26, no 5, p. 3154-3177Article in journal (Refereed) Published
Abstract [en]

Given a survival distribution on the positive half-axis and a Brownian motion, a solution of the inverse first-passage problem consists of a boundary so that the first passage time over the boundary has the given distribution. We show that the solution of the inverse first-passage problem coincides with the solution of a related optimal stopping problem. Consequently, methods from optimal stopping theory may be applied in the study of the inverse first passage problem. We illustrate this with a study of the associated integral equation for the boundary.

Keywords
Inverse first-passage problem, optimal stopping, nonlinear integral equation
National Category
Mathematics Probability Theory and Statistics
Identifiers
urn:nbn:se:uu:diva-283524 (URN)10.1214/16-AAP1172 (DOI)000386864600017 ()
Funder
Swedish Research CouncilKnut and Alice Wallenberg Foundation
Available from: 2016-04-13 Created: 2016-04-13 Last updated: 2017-11-30Bibliographically approved
Organisations

Search in DiVA

Show all publications